Alert archive / Nevada / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 21, NWS Elko, NV
NWS Elko, NV issued this severe thunderstorm warning at Sep 2, 2023, 4:31 PM PDT for Lander County, Nevada. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 2, 2023, 4:31 PM PDT (23:31 UTC)
- Expired
- Sep 2, 2023, 5:00 PM PDT
- In force
- 29 min
- Issued by
- NWS Elko, NV
- Area
- Storm-based polygon
- Tornado
- Possible
- Damage threat
- Considerable
- Hail
- 0.88 in
- Wind
- 70.0 mph
County Lander County, NV
The radar
The Elko radar (KLRX), 76 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 11.5 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1244 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 212 m²/s²
- 0-3 km storm-relative helicity
- 375 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
201
WUUS55 KLKN 022331
SVRLKN
NVC015-030000-
/O.NEW.KLKN.SV.W.0021.230902T2331Z-230903T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Elko NV
431 PM PDT Sat Sep 2 2023
The National Weather Service in Elko Nevada has issued a
* Severe Thunderstorm Warning for...
East central Lander County in north central Nevada...
* Until 500 PM PDT.
* At 430 PM PDT, a severe thunderstorm was located 26 miles northwest
of Grass Valley, moving northeast at 30 mph.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Antelope Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3994 11705 4004 11721 4028 11710 4017 11663
TIME...MOT...LOC 2330Z 221DEG 35KT 4005 11705
TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
912 follow-up statements
567
WWUS55 KLKN 022349
SVSLKN
Severe Weather Statement
National Weather Service Elko NV
449 PM PDT Sat Sep 2 2023
NVC015-030000-
/O.CON.KLKN.SV.W.0021.000000T0000Z-230903T0000Z/
Lander NV-
449 PM PDT Sat Sep 2 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM PDT
FOR EAST CENTRAL LANDER COUNTY...
At 448 PM PDT, a severe thunderstorm was located 23 miles southwest
of Crescent Valley, moving northeast at 40 mph.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
This severe thunderstorm will remain over mainly rural areas of east
central Lander County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4005 11692 4011 11712 4028 11709 4019 11671
TIME...MOT...LOC 2348Z 221DEG 35KT 4019 11689
TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
91258
WWUS55 KLKN 022355
SVSLKN
Severe Weather Statement
National Weather Service Elko NV
455 PM PDT Sat Sep 2 2023
NVC015-030004-
/O.EXP.KLKN.SV.W.0021.000000T0000Z-230903T0000Z/
Lander NV-
455 PM PDT Sat Sep 2 2023
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LANDER COUNTY
WILL EXPIRE AT 500 PM PDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However, gusty winds of 50-55 mph are still
possible with this thunderstorm.
LAT...LON 4005 11692 4011 11712 4028 11709 4019 11671
TIME...MOT...LOC 2354Z 221DEG 35KT 4023 11684
$$
91What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 2:02 PM PDT, 2 hours 29 minutes earlier.
Area forecast discussion, Sep 2, 2:02 PM PDT, 2 hours 29 minutes before
Area Forecast Discussion...CORRECTED National Weather Service Elko NV 202 PM PDT Sat Sep 2 2023 .SYNOPSIS...Heavy rainfall threat continues as a slow moving upper trough taps into tropical/monsoonal moisture that will bring wide spread showers and thunderstorms through Monday. Dry conditions will return to NV starting Tuesday lasting through the end of the week. && .SHORT TERM...Tonight through Sunday Upper level trough and tropical moisture combine for a windy and wet start to the Labor day holiday weekend. Showers and thunderstorms are ongoing this afternoon across much of the forecast area. Coverage will be on the increase this evening with peak heating, Although chances of severe weather are low today, a storm or two reaching criteria is possible, but heavy rainfall remains the greatest threat for Saturday. Sunday the threat of Severe thunderstorms will be greater as the SPC has all but a small sliver of far western Humboldt county under a marginal risk. The severe threat includes a 5% chance of severe outflow winds and hail up to the size of golf balls. Excessive rainfall threat will also increase for Sunday as the WPC has expanded the slight risk with up to a 15% chance of excessive rainfall to include much of northeastern and central NV, with a Marginal risk that will cover the rest of the CWA except for far SW N Nye County. The strongest thunderstorms will have the potential to produce up to 1.0”+ of rainfall, and with the threat for training storms areas could see several inches of precipitation by Monday afternoon. A Flash Flood watch for heavy rainfall leading to flash flooding remains in effect through Monday afternoon for Elko County with the exception of SE Elko county, Eureka, Lander, N Nye, and White Pine Counties starting 11 PM Friday night lasting through Monday afternoon. Temperatures will be on the cool side as rain moves in with highs in upper 60s to upper 70s Saturday and Sunday. Winds will be breezy this weekend with SW winds running at 15 to 25 MPH with gusts up to 35 MPH possible. .LONG TERM...Monday through next Saturday. The upper level low pressure system that brought the widespread precipitation to northern and central Nevada will be exiting the area on Monday. In its wake, some drier air will move in and overnight lows will drop in the 30s and 40s. Some of the colder locales may see lows in the mid to upper 30s and frost headlines may be required. Temperatures will remain cool and fall-like during the Monday timeframe with readings in the 60s. Afternoon breezes will remain, especially in northeast Nevada. Some light showers and isolated thunderstorms will also be possible in this area during the afternoon. Clearing conditions will commence for the overnight with lows again in the 30s and 40s and could lead to another day of frost headlines. By Tuesday and Tuesday night, a weak impulse will move quickly through northern and central Nevada. Minimal moisture and dynamics will provide enough for isolated showers and thunderstorms, mainly in northeast Nevada. Winds are expected to remain light. Highs Tuesday will be warmer with readings in the 70s to near 80. Clear again for the overnight with lows in the 40s and 50s. Wednesday through Friday, limited moisture and instability will remain over northeastern Elko county with isolated showers and thunderstorms expected each afternoon. Precipitation will be light. Winds will generally be light with occasional gusts to 25 mph. Highs will be in the 70s and 80s. Overnight lows will be in the 40s and 50s. && .AVIATION...Through the upcoming TAF forecast period, expect VFR conditions to dominate at all terminals. However, reductions to visibility (MVFR/IFR) are possible as rain showers and thunderstorms continue across all TAF sites through tomorrow. Winds will continue to be elevated from the S-SW with gusts up to 30-35KTS, mainly across the central Nevada terminals at the KTPH and KELY terminals. VCTS will also be a threat to flight operations at all TAF sites Sunday afternoon. && .FIRE WEATHER...The fire weather threat remains low as an upper level trough moving in overhead, and with tropical moisture in place will bring wide spread chances for Showers and thunderstorms for the Labor day holiday weekend. The only concern will be breezy SW winds of 15 to 25 MPH with gusts up to 35 MPH possible. && .LKN Watches/Warnings/Advisories... Flood Watch through Monday morning Northeastern Nye County... Northern Elko County...Northern Lander County and Northern Eureka County...Northwestern Nye County...Ruby Mountains and East Humboldt Range...South Central Elko County...Southern Lander County and Southern Eureka County...Southwest Elko County...White Pine County. && 98/86/86/98
In the hours before
Special weather statement, Sep 2, 2:00 PM PDT, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Elko NV
200 PM PDT Sat Sep 2 2023
NVZ031-022130-
Northern Elko County NV-
200 PM PDT Sat Sep 2 2023
...A strong thunderstorm will impact portions of north central Elko
County through 230 PM PDT...
At 200 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Jarbidge, moving northeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Heavy rainfall along with gusty winds could knock down tree
limbs and blow around unsecured objects. Minor damage to
outdoor objects is possible.
Locations impacted include...
Charleston and Jarbidge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4161 11551 4171 11573 4200 11562 4200 11512
4199 11509
TIME...MOT...LOC 2100Z 208DEG 30KT 4179 11553
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
98Special weather statement, Sep 2, 2:06 PM PDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Elko NV
206 PM PDT Sat Sep 2 2023
NVZ031-022145-
Northern Elko County NV-
206 PM PDT Sat Sep 2 2023
...A strong thunderstorm will impact portions of north central Elko
County through 245 PM PDT...
At 206 PM PDT, Doppler radar was tracking a strong thunderstorm 20
miles south of Charleston, moving northeast at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Heavy rainfall along with gusty winds could knock down tree
limbs and blow around unsecured objects. Minor damage to
outdoor objects is possible.
Locations impacted include...
Gibbs Ranch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4125 11563 4136 11582 4174 11538 4156 11503
TIME...MOT...LOC 2106Z 225DEG 37KT 4138 11564
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
98Special weather statement, Sep 2, 2:17 PM PDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Elko NV
217 PM PDT Sat Sep 2 2023
NVZ036-037-022200-
Southern Lander County and Southern Eureka County NV-
Northern Lander County and Northern Eureka County NV-
217 PM PDT Sat Sep 2 2023
...A strong thunderstorm will impact portions of central Lander
County through 300 PM PDT...
At 216 PM PDT, Doppler radar was tracking a strong thunderstorm 24
miles north of Austin, moving northeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Antelope Valley and State Route 305 about 20 to 30 miles north of
Austin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3974 11719 3978 11728 4010 11720 3993 11680
TIME...MOT...LOC 2116Z 214DEG 20KT 3982 11719
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
86Special weather statement, Sep 2, 3:29 PM PDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Elko NV
329 PM PDT Sat Sep 2 2023
NVZ036-037-022315-
Southern Lander County and Southern Eureka County NV-
Northern Lander County and Northern Eureka County NV-
329 PM PDT Sat Sep 2 2023
...A strong thunderstorm will impact portions of central Lander
County through 415 PM PDT...
At 329 PM PDT, Doppler radar was tracking a strong thunderstorm 21
miles north of New Pass Summit, moving northeast at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Heavy rainfall along with gusty winds could knock down tree
limbs and blow around unsecured objects. Minor damage to
outdoor objects is possible.
Locations impacted include...
Antelope Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4036 11716 4008 11674 3966 11740 3973 11749
3977 11750 3981 11748 3983 11749 3986 11746
3994 11748 3996 11751
TIME...MOT...LOC 2229Z 223DEG 33KT 3984 11743
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
98Special weather statement, Sep 2, 4:19 PM PDT, 12 minutes before
Special Weather Statement
National Weather Service Elko NV
419 PM PDT Sat Sep 2 2023
NVZ036-037-022345-
Southern Lander County and Southern Eureka County NV-
Northern Lander County and Northern Eureka County NV-
419 PM PDT Sat Sep 2 2023
...A strong thunderstorm will impact portions of east central Lander
County through 445 PM PDT...
At 418 PM PDT, Doppler radar was tracking a strong thunderstorm 26
miles west of Grass Valley, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Antelope Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3990 11707 4001 11727 4024 11715 4013 11662
TIME...MOT...LOC 2318Z 235DEG 37KT 4003 11706
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
91Special weather statement, Sep 2, 4:23 PM PDT, 8 minutes before
Special Weather Statement
National Weather Service Elko NV
423 PM PDT Sat Sep 2 2023
NVZ030-036-030000-
Humboldt County NV-
Northern Lander County and Northern Eureka County NV-
423 PM PDT Sat Sep 2 2023
...A strong thunderstorm will impact portions of southeastern
Humboldt and northeastern Lander Counties through 500 PM PDT...
At 423 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Battle Mountain, moving north at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Battle Mountain, Phoenix Mine, and I-80.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4036 11690 4038 11713 4068 11720 4066 11671
TIME...MOT...LOC 2323Z 186DEG 33KT 4045 11701
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
91The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 5:31 PM PDT | Special Weather Statement | LKN | 29 min | |
| Sep 1, 5:32 PM PDT | Special Weather Statement | LKN | 28 min | |
| Sep 1, 7:15 PM PDT | Special Weather Statement | LKN | 30 min | |
| Sep 1, 7:39 PM PDT | Special Weather Statement | LKN | 36 min | |
| Sep 1, 8:26 PM PDT | Special Weather Statement | LKN | 34 min | |
| Sep 1, 11:17 PM PDT | Special Weather Statement | LKN | 28 min | |
| Sep 2, 12:02 AM PDT | Special Weather Statement | LKN | 28 min | |
| Sep 2, 1:01 PM PDT | Special Weather Statement | LKN | Elko | 29 min |
| Sep 2, 1:37 PM PDT | Special Weather Statement | LKN | 38 min | |
| Sep 2, 1:45 PM PDT | Special Weather Statement | LKN | Lander | 30 min |
| Sep 2, 1:46 PM PDT | Special Weather Statement | LKN | Elko | 29 min |
| Sep 2, 2:00 PM PDT | Special Weather Statement | LKN | 30 min | |
| Sep 2, 2:06 PM PDT | Special Weather Statement | LKN | Elko | 39 min |
| Sep 2, 2:17 PM PDT | Special Weather Statement | LKN | Lander | 43 min |
| Sep 2, 3:29 PM PDT | Special Weather Statement | LKN | Lander | 46 min |
| Sep 2, 4:19 PM PDT | Special Weather Statement | LKN | Lander | 26 min |
| Sep 2, 4:23 PM PDT | Special Weather Statement | LKN | 37 min | |
| Sep 2, 4:43 PM PDT | Severe Thunderstorm Warning | LKN | Eureka, Humboldt, Lander | 32 min |
| Sep 2, 4:59 PM PDT | Special Weather Statement | LKN | Lander | 31 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.